MAUDE Adverse Event Report: BIOMÉRIEUX SA VITEK MS INSTRUMENT - 410895

BIOMÉRIEUX SA VITEK MS INSTRUMENT - 410895
Model Number 410895
Medical Device Problem Code Incorrect Measurement (1383)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/28/2023
Type of Reportable Event Malfunction
Event or Problem Description
Intended use: vitek® ms is a mass spectrometry system using matrix-assisted laser desorption/ionization time of flight mass spectrometry (maldi-tof ms) for the identification of microorganisms cultured from human specimens.The vitek® ms system is a qualitative in vitro diagnostic device indicated for use in conjunction with other clinical and laboratory findings to aid in the diagnosis of bacterial, yeast and mold infections.Description of issue: a customer in the united states notified biomérieux of a suspected organism misidentification as brucella species in association with the vitek ms instrument (ref.(b)(4), serial number (b)(4)).Customer states they inspected the plate in an attempt to find a colony that could possibly have identified as brucella, and they could not locate one.The customer also indicated they could not reproduce the brucella result.Summary: date of testing: (b)(6) 2023.Wound culture.Expected result: unknown.However, all isolates on media plate gram-stained as gram-positive cocci or gram-positive bacillus, resembling diptheroids.Result obtained : brucella spp.99.9 %.Media and incubation : bap media, incubation period : approximately 30 hours.There is no indication or report from the laboratory that the suspect result led to any adverse event related to any user's or patient's state of health.
 
Additional Manufacturer Narrative
A customer in the united states notified biomérieux of a suspected organism misidentification as brucella species in association with the vitek ms instrument (ref.410895, serial number (b)(6)).The customer also indicated they could not reproduce the brucella result.Vitek ms mode : ivd kb version : 3.2 (cli) us issue type : misidentification as brucella spp vitek ms result: lab id: # (b)(6) - no identification - single choice to brucella ceti/pinnipedialis - single choice to staphylococcus aureus other method : unknown expected id: unknown as no identification reference method was performed culture conditions: - origin: wound - culture media : bap media - incubation: approximately 30 hours - spotting tool: pickme pen investigation: fine tuning: status was good at the time of acquisition.Spot preparation quality: the customer¿s spot preparation quality was not optimal.The calibrator ¿all peaks¿ values were heterogeneous.Spot preparation should be verified with the customer.Knowledge base (kb) review: the expected identification is unknown because no reference method was performed to confirm the expected identification.Sample data analysis: analysis of mzml sample files shows that the spectra (i4) which gave the misidentification to brucella spp have the lowest number of peaks (36 peaks) which is near the acceptable limit for giving an ¿identification¿ result or a ¿no identification¿ result (30).Moreover, this misidentification was obtained with a low identification score (-0.11) which is near the acceptable limit for giving an ¿identification¿ result or a ¿no identification¿ result (-0.4).This could be explained by a non-optimal spot preparation of the sample strain (culture, spot, different operator¿).The 3rd spectra (a2), providing an identification as staphylococcus aureus, was very different than the others.It seems to be s different strain.Related to the misidentification as brucella, biomérieux global customer service csn # (b)(4) was published regarding potential misidentification as brucella spp with kb v3.2.Thus far, these incorrect organism identifications have been seen in conjunction with degraded spectra (linked to a non-optimal spot preparation or a non-optimal fine-tuning).Improvements will be implemented with the next vitek ms kb v3.3.According to the user manual 161150-925-a - vitek® ms v3.2 kb - clinical use, as brucella spp is a highly pathogenic organism, handle isolate with extreme caution and send it to a reference laboratory for further investigation.3.Root cause analysis - non optimal spot preparation - kb weakness linked with the bad quality of spectra 4.Corrective or preventive actions no capa number is needed.No further investigation activities can be performed without strain submittal.
 
Event or Problem Description
Intended use: vitek® ms is a mass spectrometry system using matrix-assisted laser desorption/ionization time of flight mass spectrometry (maldi-tof ms) for the identification of microorganisms cultured from human specimens.The vitek® ms system is a qualitative in vitro diagnostic device indicated for use in conjunction with other clinical and laboratory findings to aid in the diagnosis of bacterial, yeast and mold infections.Description of issue: a customer in the united states notified biomérieux of a suspected organism misidentification as brucella species in association with the vitek ms instrument (ref.410895, serial number (b)(6).Customer states they inspected the plate in an attempt to find a colony that could possibly have identified as brucella, and they could not locate one.The customer also indicated they could not reproduce the brucella result.Summary: date of testing: (b)(6) 2023 wound culture.Expected result: unknown.However, all isolates on media plate gram-stained as gram-positive cocci or gram-positive bacillus, resembling diptheroids.Result obtained : brucella spp.99.9 % media and incubation : bap media, incubation period : approximately 30 hours there is no indication or report from the laboratory that the suspect result led to any adverse event related to any user's or patient's state of health.

Brand Name
VITEK MS INSTRUMENT - 410895
Common Device Name
VITEK MS INSTRUMENT - 410895
Manufacturer (Section D)
BIOMÉRIEUX SA
3 route de port michaud
la balme 38390
FR  38390
Manufacturer (Section G)
BIOMÉRIEUX SA
3 route de port michaud
la balme 38390
FR   38390
Manufacturer Contact
jeff scanlan
595 anglum road
hazelwood 63042
MDR Report Key16751817
Report Number9615754-2023-00025
Device Sequence Number20976482
Product Code QBN
UDI-Device Identifier03573026359119
UDI-Public03573026359119
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K181412
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/30/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number410895
Device Catalogue Number410895
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/30/2023
Supplement Date Received by Manufacturer03/30/2023
Initial Report FDA Received Date04/17/2023
Supplement Report FDA Received Date05/30/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown